Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 296, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 7:26 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 7:26 PM CDT (00:26 UTC)
- Expired
- May 16, 2017, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Greer County, OK, Jackson County, OK, Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 62 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
920
WUUS54 KOUN 170026
SVROUN
OKC055-065-075-170115-
/O.NEW.KOUN.SV.W.0296.170517T0026Z-170517T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
726 PM CDT TUE MAY 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Jackson County in southwestern Oklahoma...
Northwestern Kiowa County in southwestern Oklahoma...
Southeastern Greer County in southwestern Oklahoma...
* Until 815 PM CDT
* At 726 PM CDT, a severe thunderstorm was located 5 miles northwest
of Martha, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blair, Lone Wolf, Warren, Hester and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3471 9951 3479 9957 3508 9918 3480 9911
TIME...MOT...LOC 0026Z 233DEG 26KT 3476 9947
HAIL...1.25IN
WIND...60MPH
$$
MAHALE2 follow-up statements
975
WWUS54 KOUN 170038
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
738 PM CDT TUE MAY 16 2017
OKC055-065-075-170115-
/O.CON.KOUN.SV.W.0296.000000T0000Z-170517T0115Z/
Jackson OK-Kiowa OK-Greer OK-
738 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN JACKSON...NORTHWESTERN KIOWA AND SOUTHEASTERN GREER
COUNTIES...
At 738 PM CDT, a severe thunderstorm was located near Blair, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Blair, Lone Wolf, Warren, Hester and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 9938 3485 9950 3508 9918 3480 9911
TIME...MOT...LOC 0038Z 233DEG 26KT 3482 9938
HAIL...1.25IN
WIND...60MPH
$$
MAHALE276
WWUS54 KOUN 170055
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
755 PM CDT TUE MAY 16 2017
OKC055-065-075-170115-
/O.CON.KOUN.SV.W.0296.000000T0000Z-170517T0115Z/
Jackson OK-Kiowa OK-Greer OK-
755 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN JACKSON...NORTHWESTERN KIOWA AND EAST CENTRAL GREER
COUNTIES...
At 755 PM CDT, a severe thunderstorm was located 7 miles south of
Lone Wolf, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lone Wolf and Altus-Lugert Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3478 9932 3497 9933 3508 9918 3482 9912
TIME...MOT...LOC 0055Z 232DEG 26KT 3489 9924
HAIL...1.00IN
WIND...60MPH
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:16 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 16, 6:16 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Norman OK 616 PM CDT Tue May 16 2017 .AVIATION... Isolated severe storms entering western Oklahoma may pass near western TAF sites. Later tonight, after 3z, a line of storms is expected to form and march eastward through the area, eventually affecting most TAF sites. Ceilings will continue to bounce between MVFR and VFR into the evening before clearing out with the approaching convection. Winds will remain southerly and gusty. Day && .PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/ DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 14
Hazardous weather outlook, May 16, 12:05 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 16, 6:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 N CARTER 35.29N 99.50W
05/16/2017 E4.00 INCH BECKHAM OK TRAINED SPOTTER
&&
JPIKELocal storm report, May 16, 7:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
702 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 8 S ERICK 35.10N 99.87W
05/16/2017 E2.75 INCH BECKHAM OK STORM CHASER
&&
JPIKELocal storm report, May 16, 7:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 6 ESE REYDON 35.62N 99.82W
05/16/2017 ROGER MILLS OK STORM CHASER
POWER POLES DOWNED
&&
JPIKELocal storm report, May 16, 7:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG 1 N CARTER 35.23N 99.51W
05/16/2017 BECKHAM OK FIRE DEPT/RESCUE
POWER LINES AND DEBRIS ON HWY 34.
&&
JPLocal storm report, May 16, 7:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 S ELK CITY 35.34N 99.42W
05/16/2017 M68 MPH BECKHAM OK MESONET
&&
JPIKELocal storm report, May 16, 7:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 5 S ELK CITY 35.34N 99.42W
05/16/2017 M74 MPH BECKHAM OK MESONET
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:08 PM CDT | Tornado Warning | OUN | Beckham, Washita | 37 min |
| May 16, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 37 min |
| May 16, 7:25 PM CDT | Tornado Warning | OUN | Custer, Washita | 35 min |
| May 16, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major, Woods, Woodward | 48 min |
| May 16, 7:55 PM CDT | Tornado Warning | OUN | Custer | 35 min |
| May 16, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Dewey | 48 min |
| May 16, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 42 min |
| May 16, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills, Woodward | 47 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 42 min |
| May 16, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 42 min |
| May 16, 8:44 PM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major, Woodward | 52 min |
| May 16, 9:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Kiowa, Washita | 42 min |
| May 16, 9:36 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 39 min |
| May 16, 9:39 PM CDT | Severe Thunderstorm Warning | OUN | Major | 51 min |
| May 16, 9:46 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 44 min |
| May 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Dewey, Ellis, Roger Mills | 39 min |
| May 16, 9:53 PM CDT | Areal Flood Advisory | OUN | Dewey, Major, Roger Mills | 3 hr |
| May 16, 9:57 PM CDT | Areal Flood Advisory | OUN | Roger Mills | 3 hr |
| May 16, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 28 min |
| May 16, 10:07 PM CDT | Special Weather Statement | OUN | Kiowa | 38 min |
| May 16, 10:17 PM CDT | Flash Flood Warning | OUN | Roger Mills | 3 hr |
| May 16, 10:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 53 min |
| May 16, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Dewey, Ellis, Roger Mills, Woodward | 48 min |
| May 16, 11:04 PM CDT | Special Weather Statement | OUN | Comanche | 26 min |
| May 16, 11:14 PM CDT | Flash Flood Warning | OUN | Dewey, Woodward | 2 hr |
| May 16, 11:16 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 44 min |
| May 16, 11:19 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 41 min |
| May 16, 11:26 PM CDT | Areal Flood Advisory | OUN | Custer, Roger Mills | 3 hr |
| May 16, 11:34 PM CDT | Special Weather Statement | OUN | Woods | 26 min |
| May 16, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Stephens | 49 min |
| May 16, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 49 min |
| May 17, 12:03 AM CDT | Special Weather Statement | OUN | Cotton, Tillman | 27 min |
| May 17, 12:17 AM CDT | Wind Advisory | OUN | Blaine, Caddo, Canadian, Cleveland, Comanche, Custer and 11 more | 103 min |
| May 17, 12:32 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 43 min |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Grady, Jefferson, Stephens | 29 min |
| May 17, 1:02 AM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 28 min |
| May 17, 1:12 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 33 min |
| May 17, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Pottawatomie | 46 min |
| May 17, 1:14 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Comanche, Garvin, Grady, Jefferson, McClain and 2 more | 31 min |
| May 17, 1:31 AM CDT | Special Weather Statement | OUN | Payne | 29 min |
| May 17, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Cleveland, Garvin, McClain, Murray, Pontotoc and 2 more | 47 min |
| May 17, 2:54 AM CDT | Special Weather Statement | OUN | Love | 36 min |
| May 17, 6:28 AM CDT | River Flood Warning | OUN | Dewey, Major, Woodward | 25 hr |
| May 17, 10:04 AM CDT | Wind Advisory | OUN | Alfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 14 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.